Wyoming, 2018

Hail in Wyoming, May 17, 2018

May 17, 2018 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm clipped part of northwestern Campbell County, producing large hail north of Recluse.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm clipped part of northwestern Campbell County, producing large hail north of Recluse.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 17, 4:15 PM MST, 2 hours 15 minutes earlier.

Area forecast discussion, May 17, 4:15 PM MST, 2 hours 15 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
515 PM MDT Thu May 17 2018

.DISCUSSION...(This Evening Through Thursday)
Issued at 205 PM MDT Thu May 17 2018

An upper level trough covers the western CONUS, and a
weak wave is pushing through the northern plains. Showers and
thunderstorms have developed across parts of far western SD.
Surface trough is moving into the CWA, and winds ahead of the
trough are breezy across west central SD. Temperatures are rising
into the 80s, and dew points are in the 50s and lower 60s.

A potent shortwave associated with the upper trough will cross the
CWA this afternoon and evening, sparking thunderstorms across much
of the area. MLCAPE is already 1500-2000 J/kg over much of the area,
and 0-6 km shear is 30-40 kts across northwestern SD. Hi-res
convective models are showing thunderstorms expanding around the
SD/WY border early this afternoon, forming an MCS as the wave shifts
eastward. Inverted-V soundings support strong wind gusts, and large
hail will also be a possibility. PW values of 150-200% of normal
suggest heavy rain, and flooding may be a concern, especially for
areas that have recently received plentiful moisture. Storms will
shift into eastern SD after midnight.

Low-level trough will linger over the region Friday. Cooler air will
start to push into the CWA from the northwest with a cold front,
while southerly flow across southern and central SD will keep
temperatures warm, allowing instability to redevelop. Another round
of thunderstorms is expected along and southeast of the front.
Decent CAPE and shear will allow for a few marginally strong storms,
especially across southwestern to central SD.

Showers will persist across mainly the southeastern half of the CWA
Saturday, as the low very slowly transitions from eastern CO into KS
and eastern NE. As cold air wraps into the low, highs Saturday will
be only in the 50s, with lows Saturday night dipping into the 30s
and 40s.

The low finally starts moving out of the region Sunday, and a
warming trend will begin as ridging develops. Meanwhile, another
strong low pressure system will develop over the western states,
which will bring more storm activity to the region towards the
middle of next week.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Friday Evening)
Issued At 508 PM MDT Thu May 17 2018

Thunderstorms will continue across much of the area tonight,
gradually shifting eastward. Severe storms are expected, with
large hail and damaging wind gusts. Some MVFR ceilings will move
into the northwestern CWA Friday morning, and northwesterly winds
will become breezy. Showers and thunderstorms will redevelop
across much of the area in the afternoon. Some storms could be
strong to severe again.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Pojorlie
AVIATION...Pojorlie
Hazardous weather outlook, May 17, 3:04 AM MST, 15 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
404 AM MDT Thu May 17 2018

SDZ001-002-012>014-024>026-028-029-072>074-WYZ056>058-071-181300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Central Black Hills-Southern Black Hills-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Western Crook-Wyoming Black Hills-Weston-
Northeastern Crook-
404 AM MDT Thu May 17 2018

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...the Black Hills of
South Dakota...northeast Wyoming...and the Black Hills of
Wyoming.

.DAY ONE...Today and Tonight

Scattered severe thunderstorms are expected this afternoon and
evening. The main threats will be large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance for thunderstorms on Friday and then again early next
week. Widespread severe weather is not expected, but a stronger
storm or two is possible with gusty winds and hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ027-030>032-041>044-046-047-049-181300-
Southern Foot Hills-Custer Co Plains-Pennington Co Plains-Haakon-
Fall River-Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
404 AM MDT Thu May 17 2018 /504 AM CDT Thu May 17 2018/

This Hazardous Weather Outlook is for portions of south central
South Dakota...and southwestern South Dakota.

.DAY ONE...Today and Tonight

Scattered severe thunderstorms are expected this afternoon and
evening. The main threats will be large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance for additional severe storms on Friday. Some of
these storms may contain large hail and strong winds. Otherwise,
the next chance for thunderstorms will be early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

WYZ054-055-181300-
Northern Campbell-Southern Campbell-
404 AM MDT Thu May 17 2018

This Hazardous Weather Outlook is for portions of northeast
Wyoming.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible this afternoon and evening.
Widespread severe storms are not expected, but small hail and
gusty winds are possible with stronger storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Daily chances for showers and thunderstorms are expected through
next week. At this time, the threat for severe thunderstorms
looks to be low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, May 17, 6:12 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
712 PM MDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     DOWNTOWN GILLETTE       44.29N 105.50W
05/17/2018                   CAMPBELL           WY   TRAINED SPOTTER

            LARGE 1-2 FOOT DIAMETER TREE DOWN

0700 PM     TSTM WND GST     DOWNTOWN GILLETTE       44.29N 105.50W
05/17/2018  E65 MPH          CAMPBELL           WY   TRAINED SPOTTER

            LARGE 1-2 FOOT DIAMETER TREE DOWN

&&

POJORLIE
Local storm report, May 17, 6:16 PM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
716 PM MDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     TSTM WND GST     3 ESE DOWNTOWN GILLETTE 44.28N 105.45W
05/17/2018  M68 MPH          CAMPBELL           WY   MESONET

&&

JC
Local storm report, May 17, 6:19 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
719 PM MDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     DOWNTOWN GILLETTE       44.29N 105.50W
05/17/2018                   CAMPBELL           WY   LAW ENFORCEMENT

            PARTS OF ROOFS BLOWING OFF BUILDINGS

0715 PM     TSTM WND GST     DOWNTOWN GILLETTE       44.29N 105.50W
05/17/2018  E65 MPH          CAMPBELL           WY   LAW ENFORCEMENT

            PARTS OF ROOFS BLOWING OFF BUILDINGS

&&

POJORLIE
Special weather statement, May 17, 6:19 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Rapid City SD
719 PM MDT THU MAY 17 2018

SDZ032-043-180145-
Jackson SD-Haakon SD-
719 PM MDT THU MAY 17 2018

...STRONG THUNDERSTORM OVER SOUTHEASTERN HAAKON AND JACKSON
COUNTIES...

At 718 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Milesville to 7 miles west of
Nowlin to near Hisle. Movement was east at 40 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Kadoka, Wanblee, Long Valley, Midland, Belvidere, Hisle, Ottumwa,
Nowlin, Eagle Nest Butte and Intersection of Highway 73 and White
River.

This Includes Interstate 90 in South Dakota between Mile Markers 140
and 173.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 900 PM MDT for
southwestern and west central South Dakota.

LAT...LON 4411 10162 4456 10162 4448 10115 4419 10117
      4417 10116 4416 10106 4414 10104 4385 10109
      4382 10115 4383 10117 4379 10123 4339 10123
      4339 10190
TIME...MOT...LOC 0118Z 291DEG 36KT 4448 10154 4406 10144 4345 10180

JC
Special weather statement, May 17, 6:19 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Rapid City SD
719 PM MDT THU MAY 17 2018

WYZ054-180200-
Northern Cambell WY-
719 PM MDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CAMPBELL COUNTY
UNTIL 800 PM MDT...

At 719 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Recluse, or 40 miles southwest of Broadus, moving east
at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Campbell County.

LAT...LON 4500 10581 4500 10561 4477 10561 4478 10600
      4499 10602
TIME...MOT...LOC 0119Z 279DEG 11KT 4491 10579

Eagan
Local storm report, May 17, 6:22 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
722 PM MDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     TSTM WND GST     5 NNW DOWNTOWN GILLETTE 44.35N 105.54W
05/17/2018  M66 MPH          CAMPBELL           WY   ASOS

&&

EAGAN

The radar

The Billings radar (KBLX), 242 km away, was scanning. The volume nearest the first event began at 01:31 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Campbell

When
May 17, 6:30 PM MST
Where
Campbell County, 14.36 mi NNW of Recluse
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.940, -105.790

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 747379.